Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 9, 2009, 12:35 AM EDT for Erie County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2009, 12:35 AM EDT (04:35 UTC)
- Expired
- Jun 9, 2009, 1:06 AM EDT
- In force
- 31 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Erie County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:43 AM EDT | HAIL 0.75 | Wesleyville, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 090435
SVRCLE
PAC049-090515-
/O.NEW.KCLE.SV.W.0040.090609T0435Z-090609T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 AM EDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 115 AM EDT
* AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ERIE...AND WAS MOVING EAST
AT 45 MPH. PENNY SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ERIE AND NORTH EAST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4227 7975 4205 7976 4202 8023 4209 8024
4211 8018 4216 8015 4217 8009 4215 8006
4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0435Z 262DEG 37KT 4212 8011
$$
KIELTYKA2 follow-up statements
000
WWUS51 KCLE 090452
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1252 AM EDT TUE JUN 9 2009
PAC049-090515-
/O.CON.KCLE.SV.W.0040.000000T0000Z-090609T0515Z/
ERIE PA-
1252 AM EDT TUE JUN 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH
EAST...OR 9 MILES EAST OF ERIE...MOVING EAST AT 45 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE STORMS.
A REPORT OF PEA SIZE HAIL AND HALF INCH DIAMETER HAIL WAS RECEIVED
FROM THE CITY OF ERIE AROUND 1245 AM.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
EAST.
LAT...LON 4227 7975 4217 7977 4214 7995 4218 8000
4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0451Z 262DEG 37KT 4214 7989
$$
KIELTYKA000
WWUS51 KCLE 090506
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
106 AM EDT TUE JUN 9 2009
PAC049-090515-
/O.CAN.KCLE.SV.W.0040.000000T0000Z-090609T0515Z/
ERIE PA-
106 AM EDT TUE JUN 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...
THE STORM HAS MOVED OUT OF THE COUNTY. PENNY SIZE HAIL WAS REPORTED
IN WESLEYVILLE AROUND 1245 AM AND NUMEROUS REPORTS OF SMALLER HAIL
IN THE CITY OF ERIE.
LAT...LON 4227 7975 4217 7977 4214 7995 4218 8000
4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0505Z 262DEG 37KT 4216 7970
$$
KIELTYKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:46 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 8, 9:46 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 946 PM EDT MON JUN 8 2009 .SYNOPSIS... A LOW PRESSURE SYSTEM OVER ILLINOIS WILL MOVE ACROSS THE CENTRAL GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... COLD FRONT IS JUST EAST OF CHICAGO AND ABOUT ON TIME. THE POPS FOR THE OVERNIGHT ARE TOUGH. WENT LIKELY IN THE NORTH BASED ON CURRENT RADAR IMAGE AND SOME OF THE GUIDANCE. WENT SCATTERED ELSEWHERE WITH THE FRONT. GUIDANCE LOWS SEEM OK. THE THREAT OF SEVERE SHOULD BE DECREASING AS WE LOSE THE HEATING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... MOST OF THE PRECIP SHOULD BE OUT OF THE AREA BY TUESDAY MORNING BUT HAVE RESERVED THE LOW CHANCES POPS FAR EAST IN THE MORNING. OTHERWISE HIGH PRESSURE BRIEFLY BUILDS IN. NO REAL COLD AIRMASS BEHIND THE FRONT AND TEMPS WILL STILL BE SEASONABLE TUESDAY. MODELS HAVE NOT BEEN IN GOOD AGREEMENT WITH THE TIMING AND TRACK OF THE NEXT LOW WEDNESDAY INTO THURSDAY. LEANED TOWARD THE NAM SOLUTION WHICH HAS LOW INTO SRN IN BY 00Z THU AND INTO CENTRAL PA THURSDAY. CHOSE NAM BECAUSE IT HAS HAD A BETTER HANDLE THE PAST 2 DAYS. HOWEVER BOTH ECMWF AND GFS HAVE A SECONDARY LOW MOVING ACROSS SOUTHERN OHIO ON THURSDAY...SO LEFT CHANCE POPS GOING. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS WERE IN FAIRLY GOOD AGREEMENT WITH BRINGING HIGH PRESSURE INTO THE AREA ON FRIDAY AND HOLDING CONTROL OVER THE AREAS WEATHER INTO SUNDAY. THEN START TO DIVERGE ON HOW FAST TO MOVE HIGH OFF TO THE EAST WITH ECMWF FASTER THAN 12Z OPERATIONAL GFS. COMPROMISED AND WENT SIMILAR TO HPCS MANUAL PROGS. WILL HOLD PRECIP OFF SUNDAY NIGHT BUT BRING SHOWERS AND THUNDERSTORMS IN ON MONDAY...WHICH IS LITTLE FASTER THAN GFS. TEMPERATURES STILL RUNNING LITTLE BELOW NORMAL FOR THE PERIOD. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... TOUGH FORECAST THIS EVENING AND OVERNIGHT WITH A COLD FRONT PROGGED TO SWEEP THROUGH THE AREA. THERE IS A FAIR AMOUNT OF INSTABILITY IMMEDIATELY AHEAD OF THE FRONT ACROSS MICHIGAN INDIANA AND ILLINOIS...BUT THE MORNING CLOUD COVER HAS REALLY LIMITED THE INSTABILITY ACROSS THE CLE FORECAST AREA. I THINK WE WILL EVENTUALLY SEE PRECIP THIS EVENING BUT IT WILL BE WITH THE COLD FRONT AND WILL TAKE UNTIL 02-03Z AT THE WESTERN SITES...AROUND 04Z AROUND CLE/MFD AND AROUND 06-08Z AT CAK/YNG/ERI. I BRIEFLY TOOK EACH SITE DOWN TO MVFR WITH THE FRONTAL PASSAGE AND MENTIONED A FEW CBS...BUT THE TIMING OF THE FRONTAL PASSAGE IS POOR FOR CONVECTION. THE REGIONAL RADAR MOSAIC IS STARTING TO SHOW SIGNS OF A LINE FORMING FROM LOWER MICHIGAN THROUGH INDIANA AND DOWN TO SOUTHWEST ILLINOIS...WILL NEED TO KEEP AN EYE ON THIS AND REFINE TIMING IF NECESSARY. MY CURRENT TIMING MAY BE AN HOUR OR TWO TOO SLOW IF THE LINE FILLS IN. THE FRONT AND THE PRECIP SHOULD BE THROUGH THE ENTIRE AREA BY 12Z. SOME STRATO-CU WILL LINGER THROUGH THE DAY AT MFD/CAK/YNG BUT ELSEWHERE HIGH PRESSURE AND SCATTERED VFR CIGS SHOULD PREVAIL FROM LATE MORNING ONWARD. OUTLOOK...AREAS OF MVFR AND ISOLATED IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS WEDNESDAY INTO THURSDAY. && .MARINE... WARM FRONT WILL LIFT NORTH OF THE LAKE THIS EVENING AND ALLOW WINDS TO SHIFT TO THE SOUTH SOUTHWEST. THIS WILL SET UP AN OFFSHORE FLOW WITH LIGHTER WINDS NEAR THE SHORE LINE. FLOW IS EXPECTED TO SHIFT TO WEST NORTHWEST BY TUESDAY EVENING AFTER THE COLD FRONT SLIPS BY TO THE EAST. HIGH PRESSURE BUILDS EAST AND ALLOWS WINDS TO GO VARIABLE BY WEDNESDAY MORNING. THERE WILL BE SOME WIND ON THE WEST HALF TUESDAY NIGHT IN THE NORTHEAST FLOW BUT WILL DIMINISH TOWARD MORNING. WARM FRONT HEADS BACK NORTH TOWARD THE AREA BY WEDNESDAY EVENING TIGHTENING UP THE GRADIENT ACROSS THE LAKE HENCE INCREASING WINDS OUT OF THE NORTHEAST. THIS WILL ULTIMATELY INCREASE WAVE HEIGHTS ACROSS THE LAKE AS WELL. MAY NEED SMALL CRAFT ADVISORIES BY WEDNESDAY INTO THURSDAY MORNING. WINDS SETTLE DOWN ON THURSDAY INTO THURSDAY NIGHT WITH ANOTHER INCREASE FRIDAY FROM THE WEST. LIGHT AND VARIABLE WINDS EXPECTED FOR SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...KIELTYKA SHORT TERM...DJB LONG TERM...RANDEL AVIATION...LEINS MARINE...LOMBARDY
Hazardous weather outlook, Jun 8, 10:21 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1021 PM EDT MON JUN 8 2009 LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-036>038-047-089- PAZ001>003-100230- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH- WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA- LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1021 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-100230- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD- RICHLAND-ASHLAND- 1021 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...TONIGHT. SOME OF THE THUNDERSTORMS DURING THE OVERNIGHT MAY BE SEVERE. DAMAGING WIND AND HAIL WOULD BE THE PRIMARY SEVERE THREATS. HOWEVER...IF THE THUNDERSTORMS MOVE OVER THE SAME AREAS SOME FLOODING COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KIELTYKA
In the hours before
Local storm report, Jun 8, 8:23 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL OREGON 41.67N 83.42W
06/08/2009 E0.75 INCH LUCAS OH TRAINED SPOTTER
SEVERAL REPORTS OF PENNY HAIL IN OREGON.
&&
KIELTYKANearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.